Alert archive / New York / Flash Flood Watches in 2017
Flash Flood Watch 3, NWS New York, NY
NWS New York, NY issued this flash flood watch at Jul 23, 2017, 3:41 PM EDT for 5 counties in New Jersey; 10 counties in New York. It took effect at Jul 24, 2017, 12:00 AM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2017, 3:41 PM EDT (19:41 UTC)
- In effect from
- Jul 24, 2017, 12:00 AM EDT
- Expired
- Jul 24, 2017, 6:57 AM EDT
- In force
- 7 hr
- Issued by
- NWS New York, NY
- Flood severity
- None
Counties Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Passaic County, NJ, Union County, NJ, Bronx County, NY, Kings County, NY, Nassau County, NY, New York County, NY, Orange County, NY, Queens County, NY, Richmond County, NY, Rockland County, NY, Suffolk County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 91 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 868 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
256 WGUS61 KOKX 231941 FFAOKX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service New York NY 341 PM EDT Sun Jul 23 2017 ...Flooding Possible Late Tonight into Monday Morning... NJZ002-004-006-103>108-NYZ067-069-071>075-078-080-176>179-241000- /O.NEW.KOKX.FF.A.0003.170724T0400Z-170724T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Western Passaic-Eastern Passaic-Hudson-Western Bergen- Eastern Bergen-Western Essex-Eastern Essex-Western Union- Eastern Union-Orange-Rockland-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)- Kings (Brooklyn)-Northwestern Suffolk-Southwestern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 341 PM EDT Sun Jul 23 2017 ...FLASH FLOOD WATCH IN EFFECT FROM MIDNIGHT EDT TONIGHT THROUGH MONDAY MORNING... The National Weather Service in Upton has issued a * Flash Flood Watch for portions of northeast New Jersey and southeast New York, including the following areas, in northeast New Jersey, Eastern Bergen, Eastern Essex, Eastern Passaic, Eastern Union, Hudson, Western Bergen, Western Essex, Western Passaic, and Western Union. In southeast New York, Bronx, Kings (Brooklyn), New York (Manhattan), Northern Nassau, Northern Queens, Northwestern Suffolk, Orange, Richmond (Staten Island), Rockland, Southern Nassau, Southern Queens, Southern Westchester, and Southwestern Suffolk. * From midnight EDT tonight through Monday morning * An area of low pressure will develop along a frontal boundary to our south and pass just south and east of Long Island. Rainfall rates of 1 to 2 inches an hour are possible and may lead to flash flooding the New York City metro and surrounding areas. Flash flooding will also be possible for portions of the Lower Hudson Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should flash flood warnings be issued. && $$
2 follow-up statements
800 WGUS61 KOKX 240753 FFAOKX Flood Watch National Weather Service New York NY 353 AM EDT Mon Jul 24 2017 ...Flash flooding possible this morning... NJZ002-004-006-103>108-NYZ067-069-071>075-078-080-176>179-241500- /O.CON.KOKX.FF.A.0003.000000T0000Z-170724T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Western Passaic-Eastern Passaic-Hudson-Western Bergen- Eastern Bergen-Western Essex-Eastern Essex-Western Union- Eastern Union-Orange-Rockland-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)- Kings (Brooklyn)-Northwestern Suffolk-Southwestern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 353 AM EDT Mon Jul 24 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 11 AM EDT THIS MORNING... The Flash Flood Watch continues for * Portions of northeast New Jersey and southeast New York, including the following areas, in northeast New Jersey, Eastern Bergen, Eastern Essex, Eastern Passaic, Eastern Union, Hudson, Western Bergen, Western Essex, Western Passaic, and Western Union. In southeast New York, Bronx, Kings (Brooklyn), New York (Manhattan), Northern Nassau, Northern Queens, Northwestern Suffolk, Orange, Richmond (Staten Island), Rockland, Southern Nassau, Southern Queens, Southern Westchester, and Southwestern Suffolk. * Until 11 AM EDT this morning * An area of low pressure along a frontal boundary will pass just south and east of Long Island. Rainfall rates of 1 to 2 inches an hour are possible and may lead to flash flooding for the New York City metropolitan area. Flash flooding will also be possible for portions of the Lower Hudson Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should flash flood warnings be issued. && $$
948 WGUS61 KOKX 241057 FFAOKX Flood Watch National Weather Service New York NY 657 AM EDT Mon Jul 24 2017 NJZ002-004-006-103>108-NYZ067-069-071>075-078-080-176>179-241200- /O.CAN.KOKX.FF.A.0003.000000T0000Z-170724T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Western Passaic-Eastern Passaic-Hudson-Western Bergen- Eastern Bergen-Western Essex-Eastern Essex-Western Union- Eastern Union-Orange-Rockland-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)- Kings (Brooklyn)-Northwestern Suffolk-Southwestern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 657 AM EDT Mon Jul 24 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of northeast New Jersey and southeast New York has been cancelled. While a few heavier showers are still possible this morning, the bulk of the rain has moved through, and flash flooding is not anticipated through the remainder of the morning. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood watch went out at Jul 23, 2:21 PM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 23, 2:21 PM EDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service New York NY
221 PM EDT Sun Jul 23 2017
.SYNOPSIS...
A frontal boundary remains to our south today. Low then moves
along the front, tracking off the mid-Atlantic coast Monday.
High pressure builds over the northeast late Tuesday through
Wednesday, then drifts off the coast Wednesday night. Another
wave of low pressure follows for Wednesday night into Friday,
with a cold front moving through Friday. High pressure returns
Saturday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1240 pm, showers were developing over the New York City
metro area, generally along the sea breeze. Convergence along
this boundary has provided enough lift for these showers to
develop. Additionally, light showers from the northwest have
made their way into portions of the Lower Hudson Valley and are
headed for portions of southwest Connecticut. Therefore, have
added a slight chance for showers for New York City, northeast
New Jersey, the Lower Hudson Valley, Nassau County, and
southwest Connecticut. The threat for these showers should
continue for the afternoon.
Initial shortwave passes to the east early this morning, with a
wave of low pressure doing the same. High pressure, with weak
ridging aloft, builds across New England.
Other than an isolated shower, subsidence behind shortwave will
likely keep the area dry today. Some sunshine will appear,
particularly in southern CT.
Temperatures today will be cooler, closer to seasonal norms of
the lower to mid 80s.
There is a moderate risk for the development of rip currents at
ocean beaches today.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Weak ridge yields to approaching trough through this time
frame.
At the sfc, two areas of low pressure approach and pass. the
area looks to remain on the north side of the frontal boundary
as the coastal low passes juts south Monday.
Ample forcing ahead of this system will result in increasing
coverage for showers and possible thunderstorms tonight, from
west to east. Best chance occurs from late evening and through
the overnight hours. At this time, instability appears to be
weak, so widespread thunder is not anticipated.
On Monday, showers are possible, but the main area in the
morning departs in the afternoon.
For tonight, the rain and clouds will result in normal overnight
low temps. However, cool temperatures are anticipated during the
day Monday. With easterly flow, and plenty of clouds, leaned
toward the lower end of the guidance, with a 2/3 and 1/2 blend
followed.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
An upper level shortwave and accompanying wave of surface low
pressure will be exiting to the east Monday night into early
Tuesday. A few showers will be on-going at the beginning of the
extended forecast period. CAPE values look meager.
A weak ridge builds Tuesday and Wednesday. Then another
shortwave amplifies into a significant trough into the eastern
states Wednesday night into Thursday with a high amplitude
trough, of 1 to 2 standard deviations above normal, digging all
the way to northern Florida by Friday. The flow looked to be
still progressive with a surface low moving through Thursday and
Friday. However, there are hints that the upper low will close
off again Friday into Saturday and remain along the northern
coast into next weekend. At this time will keep with persistence
and the more progressive flow and keep Friday night into
Saturday dry as upper ridging builds to the north.
Temperatures through the extended period will be near to slightly
below seasonal normals.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
A stationary front will remain to our south into Monday morning,
with a wave of low pressure moving along it towards the region
tonight, then passes to the south into Monday afternoon.
Conditions mainly VFR at area terminals early this afternoon,
except localized MVFR at LGA. Could see some variability down
to MVFR at other coastal/city terminals for the remainder of
this afternoon, with conditions becoming MVFR throughout by late
evening/early morning, with showers overspreading the area
after midnight. An isolated rumble of thunder cannot be ruled
out during the overnight hours as well, with the best chance
from the city terminals on N/W. IFR conditions are probable by
around sunrise, then should improve back to MVFR by mid morning.
Isolated gusts to around 15kt are possible this afternoon.
Winds become E throughout overnight at around 10-15kt. Gusts to
around 15-20kt are probable overnight for CT/Long Island
Terminals/KLGA and briefly at KJFK. Widespread 15-20kt gusts are
probable throughout by mid Monday morning, as the winds back to
the NE.
.OUTLOOK FOR 18Z MONDAY THROUGH THURSDAY...
.Monday afternoon-Tuesday...MVFR likely. IFR, NE-E winds
G15-25KT and isolated-Scattered showers are possible.
.Tuesday night...MVFR likely. IFR and NE winds G15-25KT are
possible.
.Wednesday-Thursday...VFR. There is a chance of showers and
possibly a thunderstorm mainly to the N/W of city terminals
Thursday afternoon.
.Thursday night-Friday...MVFR or lower conditions and isolated
to scattered showers and thunderstorms are possible.
&&
.MARINE...
Increasing E-SE flow tonight and then E-NE flow on Monday ahead of
an approaching low, with a warm front remaining to the south or only
briefly entering the ocean waters, should eventually build ocean
seas to minimal SCA criteria of 5 ft. This could happen in the NY
Bight area as early as late tonight, but certainty in this is higher
for daytime Monday. Wind gusts up to 25-30 kt are also possible on
the eastern ocean/sound/bay waters daytime Monday.
Ocean seas may also approach 5 ft Wed night-Thu as increasing S flow
develops ahead of a cold front. Waves of low pressure passing
through could also bring a chance of tstms on Thu.
&&
.HYDROLOGY...
An additional 1/2 to 1 inch of rainfall is likely from late tonight
through Monday, with locally higher amounts possible. There is
a small chance for minor flooding or urban and poor drainage
areas, if any experience locally heavy rainfall.
More rain is possible Thursday through Friday. Significant
hydrologic impacts are not expected at this time.
&&
.TIDES/COASTAL FLOODING...
With the new moon phase today, tides are running high.
Positive tidal departures of 1/2 to 1 ft are needed for minor
flooding during the night time high tide. With east flow
expected, and looking at what occurred earlier tonight, will
issue a coastal flood advisory for western LI sound, the south
shore bays of LI, and lower NY Harbor for the evening and
night time high tides. A few locations could reach or slightly
exceed moderate benchmarks across the south shore bays of
Nassau and Queens.
The threat for minor flooding could continue into Monday, with
E/NE flow progged to continue.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Coastal Flood Advisory from 11 PM this evening to 2 AM EDT
Monday for CTZ009.
NY...Coastal Flood Advisory from 11 PM this evening to 2 AM EDT
Monday for NYZ071-073-176-177.
Coastal Flood Advisory from 8 PM to 11 PM EDT this evening for
NYZ074-075-178-179.
NJ...None.
MARINE...None.
&&
SYNOPSIS...PW
NEAR TERM...JP/PW
SHORT TERM...PW
LONG TERM...MET/PW
AVIATION...Maloit
MARINE...PW
HYDROLOGY...PW
TIDES/COASTAL FLOODING...Hazardous weather outlook, Jul 23, 4:31 AM EDT, 11 hours 10 minutes before
Hazardous Weather Outlook National Weather Service New York NY 431 AM EDT Sun Jul 23 2017 NYZ075-178-179-240900- Kings (Brooklyn)-Southern Queens-Southern Nassau- 431 AM EDT Sun Jul 23 2017 ...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM TO 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. There is a moderate risk of rip currents at Atlantic Beaches today. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ080-081-240900- Southwestern Suffolk-Southeastern Suffolk- 431 AM EDT Sun Jul 23 2017 This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Today and Tonight. There is a moderate risk of rip currents at Atlantic Beaches today. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ005>008-010>012-NJZ002-004-006-103>108-NYZ067>070-072-078-079- 240900- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern New Haven-Southern Middlesex- Southern New London-Western Passaic-Eastern Passaic-Hudson- Western Bergen-Eastern Bergen-Western Essex-Eastern Essex- Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-New York (Manhattan)-Northwestern Suffolk- Northeastern Suffolk- 431 AM EDT Sun Jul 23 2017 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ009-NYZ071-073-176-177-240900- Southern Fairfield-Southern Westchester-Bronx-Northern Queens- Northern Nassau- 431 AM EDT Sun Jul 23 2017 ...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 2 AM EDT MONDAY... This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ074-240900- Richmond (Staten Island)- 431 AM EDT Sun Jul 23 2017 ...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM TO 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-240900- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 431 AM EDT Sun Jul 23 2017 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 4:19 AM EDT | Coastal Flood Advisory | OKX | Union | 22 hr |
| Jul 22, 11:40 PM EDT | Areal Flood Advisory | OKX | Kings, Queens, Richmond | 2 hr |
| Jul 23, 12:26 AM EDT | Areal Flood Advisory | OKX | Bronx, Nassau, New York, Queens | 2 hr |
| Jul 23, 1:09 AM EDT | Areal Flood Advisory | OKX | Nassau, Suffolk | 2 hr |
| Jul 23, 4:19 AM EDT | Coastal Flood Statement | OKX | Suffolk | 21 hr |
| Jul 23, 3:43 PM EDT | Small Craft Advisory | OKX | 46 hr | |
| Jul 23, 5:29 PM EDT | Rip Current Statement | OKX | Kings, Nassau, Queens, Suffolk | 52 hr |
Nearby
Flash Flood Watches in New York, 2017Flash Flood Watches in New Jersey, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.